Longevity is powered by Vocal.
Vocal is a platform that provides storytelling tools and engaged communities for writers, musicians, filmmakers, podcasters, and other creators to get discovered and fund their creativity.
How does Vocal work?
Creators share their stories on Vocal’s communities. In return, creators earn money when they are tipped and when their stories are read.
How do I join Vocal?
Vocal welcomes creators of all shapes and sizes. Join for free and start creating.
To learn more about Vocal, visit our resources.Show less
When I got diagnosed with cancer, I didn’t have a choice when it came to chemotherapy. I already had a large tumor in my femur and it was very important to make sure nothing else was growing. Fortunately, my first experience with chemotherapy was a breeze. And when I say breeze, I mean that I was able to get my infusion, let it do its job, and then flush it out of my system. I hated having that stuff in my body and followed all my directions to get the process over with sooner than later.
For my second battle, I did a chemotherapy recipe of Taxotere and Gemcitabine. Since I previously had cycles of Cisplatin and the “Red Devil” drug, Adriamycin in my first battle, I thought I had seen the worst. However, Taxotere caused so many issues for me in battle two.
Taxotere was harsh on my system and would wipe me out after every infusion. Gemcitabine was a bit lighter, but it too was a hurdle to get over. After multiple cycles, all of my side effects piled up one evening. That Thanksgiving, I was majorly wiped, more than ever before. I had no energy, extremely fatigued, my body was very swollen, so I could not bend my legs, I had neuropathy in my heels that made it hard to walk, I had acidic burning between my fingers and was overly constipated. It was then that my parents said “no more," and I HAVE NOT received either of those drugs since.
Without any notification of how bad things can get with chemotherapy, it is hard for a cancer patient to know when to stop. In my case, I had people watching and praying that I would always know what to do, and when to do it. Eventually, that is how I found my answer. When my parents said stop, I was relieved and VERY at peace with the decision to move on. This feeling was solidified when my oncologist confessed that he didn’t think my chemotherapy had worked this time!
I was more aware, and more grateful, after battle two with cancer. Shortly after recovering from my chemo side effects, I finally saw the harshness of chemo in others. Countless photos in my Sarcoma group on Facebook showed several young patients suffering with the side effects. I am more than grateful to say I made it through my experience. However, that means I have the responsibility to educate other patients, and even doctors, that these drugs should be reconsidered due to their side effects.
My overall plea is to encourage cancer patients to educate themselves on the drugs they are receiving, AND to communicate with the oncologist for other options if your current one is not working.
And for everyone reading this, it’s important that we all understand what the side effects are for our medications. The body is so smart, and extremely strategic, when it is trying to tell you something. During treatment, become completely one with it, so you know when enough is absolutely enough.